Colorado, 2005

Avalanche in Colorado, January 6 to 12, 2005

January 6 to 12, 2005 · NWS GJT · 2 events in 2 counties and zones

A prolonged period of moderate to heavy snow and strong winds resulted in one of the most widespread natural avalanche cycles in decades. The snow started Friday night 1/7, and effectively cleared out Wednesday morning, 1/12.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A prolonged period of moderate to heavy snow and strong winds resulted in one of the most widespread natural avalanche cycles in decades. The snow started Friday night 1/7, and effectively cleared out Wednesday morning, 1/12. Many avalanche paths ran full track, taking out mature timber, and several slides came out that haven't affected area roads in years. Avalanches caused closures of Red Mountain, Molas and Coal Bank Passes among other road closures. The spree of avalanches closed Red Mountain Pass for nearly a week before plow drivers broke through the last 30 feet to 40 feet of snow covering the road. One slide struck a Front Range Wireless/Verizon Cell building that had been built on the top of Coal Bank Pass in the fall of 2004. The building was completely destroyed and buried by at least 6 feet of debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 6, 3:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 6, 3:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MST THU JAN 6 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
A COLD DISTURBANCE IS APPROACHING THIS AFTERNOON AND WILL PASS
TONIGHT. SUFFICIENT MOISTURE IS IN PLACE...SOMETHING THE MODELS
HAVENT GOT A FULL HANDLE ON. AND THE DENDRITIC CRYSTAL GROWTH
REGION IS AT MTN TOP LEVEL FOR EFFICIENT SNOW PRODUCTION. SNOW
SHOWERS ARE BECOMING WIDESPREAD AND WILL ACCUMULATE TONIGHT. OVER 6
INCHES OF NEW SNOW IS POSSIBLE ACROSS MAINLY THE COLORADO MTNS
OVERNIGHT BUT QUICKLY DIMINISHES TOWARDS DAWN AS WARM ADVECTION
ALOFT SHRINKS THE UNSTABLE LAYER.

FRIDAY...THE BREAK BEFORE THE STORM: RIDGING AND WARM ADVECTION
LIMIT SNOWFALL TO LIGHT AMOUNTS IN THE MTNS. THE VALLEYS REMAIN
STRONGLY INVERTED AND CLOUDS WILL REMAIN ACROSS MUCH OF THE REGION.
RIDGE AXIS PASSES IN THE AFTERNOON AND VEERS THE FLOW TO THE SW.

FRIDAY NIGHT-SATURDAY: SW FLOW BECOMES VERY STRONG WITH GUSTS OVER
50MPH POSSIBLE IN THE HIGHER MTN PASSES. IN ADDITION DEEP MOISTURE
AND EMBEDDED DISTURBANCES THREATEN HEAVY SNOWFALL CENTERED ON THE
SOUTHERN MTNS. WARM ADVECTION AT 700MB IS THE CAVEAT TO THIS
SCENARIO. BUT WITH COORDINATION WITH PUB WILL ISSUE A WATCH FOR THE
SOUTHERN MTNS.  RAMEY

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...NO BIG CHANGES SEEN
FROM YESTERDAY FOR OUR CWA...ALTHOUGH EC AND GFS SHOW DIFFERENCES
BY EARLY NEXT WEEK. THE EC CONTINUES THE TREND OF A SPLIT FLOW
WHILE THE GFS HAS A MORE CONSOLIDATED LONG WAVE TROF OVER THE WEST.
DIFFERENCES BECOME MORE APPARENT BY MIDWEEK THUS SOME UNCERTAINTY
AND DID NOT REALLY ADJUST GRID FIELDS TO MUCH LATE IN THE PERIOD.
OVERALL SENSIBLE WEATHER STILL LOOKS MUCH COOLER AND UNSETTLED.

SATURDAY NIGHT AND SUNDAY...ANOTHER ROUND OF DECENT PRECIP IS
EXPECTED SATURDAY NIGHT AND SUNDAY. A DEEP SOUTHWESTERLY FLOW
WITH GOOD WARM AIR ADVECTION WILL PRODUCE A RAIN/SNOW MIX AT
ELEVATIONS BELOW 6500 FEET. THE MOST FAVORED LOCATION APPEARS TO
BE IN THE 4 CORNERS REGION WHERE THE COMBINATION OF DYNAMICS AND
MSTR ARE BEST. 100-120 KT JET WILL LEND ADDITIONAL SUPPORT AS WELL AS
OROGRAPHICS. LOWERED POPS ACROSS FAR NORTH A TAD.

SUNDAY NIGHT THROUGH MONDAY NIGHT...PRECIP INCREASES SUNDAY NIGHT AS
MAIN SHORT WAVE MOVES ONSHORE OVER THE PACIFIC NORTHWEST SENDING
EMBEDDED WAVES ACROSS OUR REGION. AS THE TROF DEEPENS OVER THE WEST
COOLING ALOFT DESTABILIZES THE ATMOSPHERE MONDAY. WE ARE ALSO UNDER
THE RIGHT ENTRANCE REGION OF THE JET...WHICH LIFTS TO THE NORTHEAST
LATE. WL KEEP THE FOCUS OF THE HIGHEST POPS OVER THE MOUNTAINS
AND IN THE FOUR CORNERS REGION.

TUESDAY THROUGH THURSDAY...INTERESTING WX POTENTIAL EVOLVING
WITH THE GFS SHOWING A SUBTROPICAL JET OVER AZ WHICH HAS POSSIBLE
INTERACTIONS WITH ARCTIC JET PLUNGING DOWN WEST COAST. EC MAINTAINS
TREND OF SPLIT FLOW. THE ACTION APPEARS TO SLOW DOWN BY THE END OF
THE WEEK AS DRIER NWLY FLOW SETS UP ACROSS THE REGION WITH WEST COAST
RIDGING TRYING TO BECOME RE-ESTABLISHED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT FOR ZONES
      3/4/9/10/12/18/19.
      WINTER STORM WATCH FOR FRIDAY NIGHT AND SATURDAY FOR ZONES
      17/18/19.
.UT...WINTER STORM WATCH FOR FRIDAY NIGHT AND SATURDAY FOR ZONE 28.

&&

JOE/MC
Hazardous weather outlook, Jan 6, 5:00 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST THU JAN 6 2005

COZ001>014-017>023-UTZ022>025-027>029-071200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW SHOWERS WILL CONTINUE TO AFFECT WEST-CENTRAL AND NORTHWEST
COLORADO TONIGHT. ADDITIONAL SNOWFALL WILL GENERALLY BE LIGHT BUT
ROADS WILL REMAIN ICY AND SNOWPACKED...ESPECIALLY ALONG I-70...
FROM DEBEQUE CANYON TO RIFLE...AND FROM AVON TO VAIL PASS. AREAS OF
FOG WILL OCCUR WITHIN THE LOWER VALLEYS ALONG RIVERS THIS MORNING.
LOCAL VISIBILITIES WILL DROP BELOW 1/2 MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SNOW WILL REDEVELOP ACROSS EASTERN UTAH FRIDAY EVENING...THEN SPREAD
ACROSS WESTERN COLORADO FRIDAY NIGHT. THE POTENTIAL FOR HEAVY SNOW
WILL EXIST ACROSS THE MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO THROUGH THIS WEEKEND. SIGNIFICANT SNOW ACCUMULATIONS WILL
POSE DANGEROUS TRAVEL CONDITIONS AND INCREASE THE THREAT OF
AVALANCHES IN THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT HOWEVER YOU
ARE ENCOURAGED TO REPORT NEW SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
January 6, 6:00 PM MST to January 12, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Property damage
$200,000
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
January 6, 6:00 PM MST to January 12, 5:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436061, 5436062.